Local Estimates for Minimizers of Some Convex Integral Functional of the Gradient and the Strong Maximum Principle


We consider a class of convex integral functionals with lagrangeans depending only on the gradient and satisfying a generalized symmetry assumption, which includes as a particular case the rotational symmetry. Adapting the method by A. Cellina we obtain a kind of local estimates for minimizers in the respective variational problems, which is applied then to deduce some versions of the Strong Maximum Principle in the variational setting.

This is a preview of subscription content, log in to check access.


  1. 1.

    Cellina, A.: On the Strong Maximum Principle. Proc. Am. Math. Soc.130, 413–418 (2002)

    MathSciNet  MATH  Article  Google Scholar 

  2. 2.

    Cellina, A.: On minima of a functional of the gradient: sufficient conditions. Nonlinear Anal.: Theory Meth. Appl. 20, 343–347 (1993)

    MathSciNet  MATH  Article  Google Scholar 

  3. 3.

    Cellina, A., Mariconda, C., Treu, G.: Comparison results without strict convexity. Disc. Cont. Dynam. Syst. Ser. B 11, 57–65 (2009)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Clarke, F.H.: Optimization and Nonsmooth Analysis. Wiley, New York (1983)

    Google Scholar 

  5. 5.

    Colombo, G., Wolenski, P.: Variational analysis for a class of minimal time functions in Hilbert spaces. J. Convex Anal. 11, 335–361 (2004)

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Gilbarg, D., Trudinger, N.: Elliptic Partial Differential Equations of Second Order. Springer, New York (1998)

    Google Scholar 

  7. 7.

    Kindelehrer, D., Stampachia, G.: An Introduction to Variational Inequalities and their Applications. Academic Press, New York (1980)

    Google Scholar 

  8. 8.

    Phelps, R.R.: Convex Functions, Monotone Operators and Differentiability. Lecture Notes in Math., vol. 1364. Springer, New York (1989)

    Google Scholar 

  9. 9.

    Pucci, P., Serrin, J.: The strong maximum principle revisited. J. Differ. Equ. 196, 1–66 (2004)

    MathSciNet  MATH  Article  Google Scholar 

  10. 10.

    Pucci, P., Serrin, J.: The Strong Maximum Principle. In: Progress in Nonlinear Differential Equations and their Applications, vol. 73. Birkhauser, Switzerland (2007)

    Google Scholar 

  11. 11.

    Rockafellar, R.T.: Convex Analysis. Princeton University Press, Princeton, New York (1972)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Vladimir V. Goncharov.

Additional information

Work supported by: projecto POCI/MAT/56727/2004 and Financiamento Programático Especial do CIMA-UE (Centro de Investigação em Matemática e Aplicações da Universidade de Évora, Portugal) both of FCT (Fundação para Ciência e Tecnologia, Portugal).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Goncharov, V.V., Santos, T.J. Local Estimates for Minimizers of Some Convex Integral Functional of the Gradient and the Strong Maximum Principle. Set-Valued Anal 19, 179–202 (2011). https://doi.org/10.1007/s11228-011-0176-x

Download citation


  • Strong Maximum Principle
  • Comparison theorems
  • Convex variational problems
  • Minkowski functional

Mathematical Subject Classifications (2010)

  • 49J10
  • 49J53
  • 49N15